Switching from Oral Cholinesterase Inhibitors to the Rivastigmine Transdermal Patch
Abbreviated Journal Title
CNS Neurosci. Ther.
Alzheimer's disease; Cholinesterase inhibitor; Switching; Transdermal; ALZHEIMERS-DISEASE; DOUBLE-BLIND; TOLERABILITY; PHARMACOKINETICS; DONEPEZIL; PHARMACODYNAMICS; DEPRESSION; CAPSULES; DEMENTIA; DELIVERY; Neurosciences; Pharmacology & Pharmacy
Oral cholinesterase inhibitors (ChEIs) are associated with side effects such as nausea and vomiting. The use of transdermal patches for ChEI delivery may help to minimize these problems. The objective of this review was to consider available data from patients switching from oral ChEIs to transdermal rivastigmine treatment, and to suggest practical guidelines for patients wishing to do this. Literature database and reference list searches were performed to identify suitable publications. Data from two clinical trials and a series of open observational studies, in which patients were switched to the rivastigmine patch from oral rivastigmine, donepezil tablets, or galantamine, were evaluated. Adverse events were tabulated. In the studies reported here, nausea was reported in up to 3.2% and vomiting in up to 1.9% of patients switching to the rivastigmine patch from oral rivastigmine. Similar rates (up to 3.8% of patients for nausea and 0.8% of patients for vomiting) were reported when switching to the rivastigmine patch from donepezil tablets, and no nausea or vomiting was reported in a case study of patients switching to the rivastigmine patch from galantamine tablets. Switching regimes used in clinical trials appeared well tolerated. Data support recommendations for patients on high rivastigmine capsule doses to switch directly to the 9.5 mg/24 h rivastigmine patch, while those on lower oral rivastigmine doses should start on the 4.6 mg/24 h patch for 4 weeks before increasing to the 9.5 mg/24 h patch. This latter regimen is recommended for patients on other oral cholinesterase inhibitors if switching is medically indicated or requested by the patient or the caregiver.
Cns Neuroscience & Therapeutics
"Switching from Oral Cholinesterase Inhibitors to the Rivastigmine Transdermal Patch" (2010). Faculty Bibliography 2010s. 721.